Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Paducah, KY

March 27, 1998Bollinger County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Mar 27, 1998, 7:06 PM CST for Bollinger County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 1998, 7:06 PM CST (01:06 UTC)
Expired
Mar 27, 1998, 8:10 PM CST
In force
64 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Bollinger County, MO

The radar

The Paducah radar (KPAH), 115 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 4:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.1 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 1998-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 1998-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
1.3
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WUUS1 KPAH 280105 RRA
SVRPAH
MOC017-023-207-223-280210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
706 PM CST FRI MAR 27 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH KY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 810 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHEASTERN MISSOURI

   ...BOLLINGER COUNTY
   ...BUTLER COUNTY
   ...STODDARD COUNTY
   ...WAYNE COUNTY

A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE THROUGH POPLAR
BLUFF AND GREENVILLE BETWEEN 720 AND 730 PM...THEN ADVANCE EAST
TOWARD MARBLE HILL AND DEXTER BY 750 PM.

AT 703 PM...THE LINE OF STORMS WAS 7 MILES WEST OF POPLAR BLUFF AND
APPRORACHING GREENVILLE AND MOVING EAST - NORTHEAST AT 45 MPH.


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER
THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE IN THESE AREAS...SEEK
SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS
THE BEST PROTECTION. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS.

RP/CN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 1:11 PM CST, 5 hours 55 minutes earlier.

Area forecast discussion, Mar 27, 1:11 PM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CST FRI MAR 27 1998

18Z SURFACE CHART SHOWS LOW OVER SOUTHWEST KANSAS WITH WARM FRONT
EXTENDING INTO THE NORTHERN GREAT LAKES. SATELLITE AND KINX RADAR
DEPICT LINE OF THUNDERSTORMS FROM NEAR JLN TO FSM. HRY CHART CONFIRMS
THAT SOME STORMS HAVE PRODUCED WIND DAMAGE. MAIN FORECAST CHALLENGE FOR
TONIGHT INCLUDES TIMING AND TYPE OF THUNDERSTORMS.

ETA AND NGM SIMILAR WITH SOLUTIONS...BUT PREFER NGM INITIALIZATION AND
TIMING A LITTLE BETTER. NEGATIVELY TILTED SYSTEM WILL PUSH NORTHEAST
TO THE GREAT LAKES BY MIDDAY SATURDAY. BEST LIFT AT 00Z PLACED OVER
CENTRAL/SOUTHEAST MISSOURI...REACHING MISSISSIPPI RIVER JUST BEFORE
06Z. CURRENT STORM MOVEMENT WOULD SUPPORT THIS SOLUTION...WITH EVENING
TSTMS IN SOUTHEAST MISSOURI AND LATER IN THE EVENING WEST KY/SOUTH IL.

NGM GIVES HELICITIES IN EXCESS OF 600 M/S OVER SOUTHEAST MISSOURI AT
00Z...COINCIDING WITH BEST UVVS. WITH ON-GOING CONVECTION NOTED ON KINX
MOVING INTO THIS REGION BY AROUND 00Z THIS SHOULD BE BEST LOCATION FOR
SVR DEVELOPMENT. WITH TIGHT PRESSURE GRADIENT IN PLACE AND STORMS
APPROACHING...MAIN THREAT WILL BE DAMAGING WINDS. SINCE HEATING WILL BE
LOST DURING THE EVENING WE THINK THAT SVR THREAT WILL DECREASE
ACCORDINGLY EAST OF THE MISSISSIPPI RIVER OVERNIGHT. MOS LOOKS OK WITH
LIKELY OVERNIGHT POPS.

BEST VERTICAL VELOCITIES MOVE TO SOUTHERN INDIANA BY 12Z SATURDAY...SO
THINK THAT SHWRS/TSTMS SHOULD END THERE DURING THE MORNING. FORECAST
SOUNDINGS INDICATE LOW CLOUDS WILL REMAIN ACROSS MUCH OF THE REGION
DURING THE MORNING...BUT THESE SHOULD ERODE WITH DAYTIME SUN AND DRY
AIR WRAPPING AROUND UPPER LOW. SOUTHEAST MISSOURI SHOULD SEE SOME
CLEARING BEFORE SUNRISE.

FWC HAS WARMED OVERNIGHT LOWS AT PAH AND EVV DURING THE PAST TWO RUNS.
BASED ON PAST FEW NIGHTS...THINK THAT EITHER GUIDANCE HAS FINALLY
CAUGHT UP WITH WARM MINS...OR STILL A TOUCH COOL. HOWEVER...RAIN COOLED
AIR MAY CHANGE ALL OF THAT. FOOD FOR THOUGHT.

CNJ/ML

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:06 PM CSTSevere Thunderstorm WarningPAHButler, Stoddard, Wayne64 min
Mar 27, 7:39 PM CSTSevere Thunderstorm WarningPAHPerry36 min
Mar 27, 7:49 PM CSTSevere Thunderstorm WarningPAHCape Girardeau41 min
Mar 27, 8:05 PM CSTSevere Thunderstorm WarningPAHRipley55 min
Mar 27, 8:35 PM CSTSevere Thunderstorm WarningPAHButler, Wayne40 min
Mar 27, 8:45 PM CSTTornado WarningPAHNew Madrid, Stoddard30 min
Mar 27, 9:55 PM CSTSevere Thunderstorm WarningPAHNew Madrid35 min
Mar 27, 10:06 PM CSTTornado WarningPAHMississippi, New Madrid39 min
Mar 27, 10:17 PM CSTSevere Thunderstorm WarningPAHPerry28 min
Mar 27, 10:43 PM CSTTornado WarningPAHPerry32 min
Mar 27, 11:12 PM CSTSevere Thunderstorm WarningPAHButler33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.